Missouri, 2009Strong Wind in Missouri, February 9, 2009
February 9, 2009 · NWS PAH · 9 events in 9 counties and zones
South to southwest winds increased ahead of a strong cold front. Strong wind gusts to around 45 mph occurred over most counties except the two Kentucky border counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South to southwest winds increased ahead of a strong cold front. Strong wind gusts to around 45 mph occurred over most counties except the two Kentucky border counties. Winds gusted to 44 mph at the Cape Girardeau airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 5:03 AM CST, 6 hours 57 minutes earlier.
Area forecast discussion, Feb 9, 5:03 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CST MON FEB 9 2009
.UPDATE...
DISCUSSION FOR 12Z MONDAY ROUTINE TAF ISSUANCE.
&&
.AVIATION...
DIFFICULT TO ASSESS WHETHER WINDS WILL INCREASE SUFFICIENTLY
THROUGH THE MIXING LAYER TO YIELD WIND GUSTS GREATER THAN 30 KNOTS
OVER THE KCGI AND KPAH TAF SITES. THE ONLY POTENTIAL FOR HIGHER
GUSTS WILL BE REALIZED AS HORIZONTAL PRESSURE DIFFERENCES PRODUCT
A TIGHTER GRADIENT WIND FLOW.
WITH THE FRONTAL BOUNDARY WORKING NORTHWARD THROUGH EACH OF THE
TAF SITES BY THIS AFTERNOON...VFR CEILING/VISIBILITY CONDITIONS
SHOULD PREVAIL AT LEAST 03Z TUESDAY FOR KCGI/KPAH...AND THE
REMAINDER OF THE FORECAST PERIOD FOR KEVV AND KOWB. CONVECTIVE
/SHOWER AND THUNDERSTORM/ ACTIVITY SHOULD BRIEFLY IMPACT KCGI/KPAH
DURING THE LAST 6-8 HOURS OF THE FORECAST...WITH MAINLY MVFR
RESTRICTIONS TO VISIBILITY AND CEILING. THERE IS SOME UNCERTAINTY
THAT KCGI MAY SEE LOWER VISIBILITIES DUE TO THE RAIN IN THE 08-12Z
TUESDAY TIME FRAME...SO HAVE REMOVED ANY MENTION OF IFR
VISIBILITIES ASSOCIATED WITH KCGI THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 200 AM CST MON FEB 9 2009/
DISCUSSION...
WENT AHEAD AND POSTED A WIND ADVISORY WRN 1/2 FA. MOS HOWLS 20-25
KTS SUSTAINED IN OUR WRN CORRIDOR FROM THE OZARKS TO THE MS RIVER
BLUFFS WHILE THE WIND GUST ALGORITHM SUPPORTS GUSTS CLOSE TO 45
MPH AT TIMES. HEDGED A LITTLE ON THE ERN MOST EXTENT OF THE
ADVISORY...COLLABS WELL WITH MEG. THINKING HEADLINE NOT A BAD IDEA
EVEN IF WE FALL JUST SHY OF CRITERIA...GIVEN ALL THE LOOSE HANGING
BRANCHES FROM THE RECENTLY ICE STORM DAMAGED TREES...DEFINITELY
GOING TO BE AN OUTDOOR HAZARD TODAY WORTHY OF HIGHLIGHT.
ANOTHER THING THE STRONG/GUSTY SOUTH WINDS WILL BE DOING TODAY IS
PUMPING TEMPS UP AGAIN...APPROACHING OR EVEN SETTING RECORD HIGHS.
RECORDS AT PAH/EVV 72..AND ELSEWHERE RANGE FROM MOSTLY THE
U60S-L70S...WHICH WE OUGHT TO BE CLOSE TO PRETTY MUCH EVERYWHERE.
WILL INCLUDE SOME RECORD WORDING ON ZONES PACKAGE.
PMDHMD CONTINUES TO SUGGEST GFS BIASED FORECAST AND THATS THE WAY
WEVE GONE IN SUCCESSIVE PACKAGES SO NO BIG CHANGES HERE. THE
APPROACH OF THE 1ST FRONT/ASSOCIATED ROUND OF STORMS WILL BE LATE
IN THE DAY INTO THE EVENING...WANING CONSIDERABLY AFT MIDNIGHT.
AFTER THIS WANE AS THE BOUNDARY LAYS SOUTH...IT RETURNS NORTH AS A
WARM FRONT LATE TUE-TUE NIGHT...AHEAD OF THE EVOLVING/DEVELOPING
PRIMARY STORM SYSTEM. GRADIENT WINDS GET HOWLING AGAIN BY THEN
TOO...AGAIN APPROACHING OR EXCEEDING ADVISORY THRESHOLDS. AND TUE
NIGHT-EARLY WED LOOKS TO BE OUR BEST BET FOR STRONGER STORMS
TOO...AS WE REMAIN SLGT RISK SVR OUTLOOKED.
DAY 4 AND BEYOND WAS NOT CHANGED. TEMPS WERE A MOS BLEND OF
MAV/MET INTO THE COLLAB PIC.
AVIATION...
VFR CIGS SHOULD PREVAIL 1ST HALF OF TAFS. LIGHT EAST WINDS WILL
VEER TO THE SOUTH AND INCREASE CONSIDERABLY DURING THE
PM/EVENING...BECOMING GUSTY 30-40KTS ESP AT KCGI-KPAH...SLIGHTLY
LOWER AT KEVV-KOWB. STORMS WILL ENTER THE FORECAST PICTURE BY/AFT 00Z
WITH THE BEST CHC FOR MVFR RESTRICTED CIGS/VSBYS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR BALLARD-CARLISLE-FULTON-HICKMAN-MCCRACKEN.
MO...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...NONE.
&&
SMITHHazardous weather outlook, Feb 9, 4:16 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CST MON FEB 9 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 AM CST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL BE THE PRIMARY HAZARD TODAY. A WIND ADVISORY IS
IN EFFECT FOR SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND
FARTHEST WESTERN KENTUCKY. SOUTH WINDS 15 TO 30 MPH WILL BE COMMON
ACROSS THE ENTIRE AREA. HIGHER WINDS WITH GUSTS TO 45 MPH ARE
POSSIBLE IN THE ADVISORY AREA. THESE HIGH WINDS WILL POSE A HAZARD
AS LOOSE HANGING BRANCHES DUE TO THE RECENT ICE STORM DAMAGE MAY
BE BLOWN DOWN ON PEOPLE AT WORK OR PLAY OUTSIDE. IN ADDITION
TRAVELING WILL BE AFFECTED...ESPECIALLY IN HIGHER PROFILE
VEHICLES. FOR ADDITIONAL DETAILS REFER TO THE ADVISORY.
A CHANCE OF THUNDERSTORMS WILL EXIST FROM LATE THIS AFTERNOON
THROUGH TONIGHT. THE PRIMARY HAZARDS IN A THUNDERSTORM WILL BE
LOCALLY HEAVY RAIN...LIGHTNING...AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTH TO SOUTHWEST WINDS MAY GUST AS HIGH AS 35 TO 45 MPH AHEAD OF
AN APPROACHING STORM SYSTEM TUESDAY NIGHT AND WEDNESDAY. THIS TOO
WILL POSE AN OUTDOOR HAZARD AS IT COULD BLOW DOWN ALREADY
LOOSENED LARGE LIMBS AND BRANCHES FROM RECENTLY ICE STORM DAMAGED
TREES. IT WILL LIKEWISE BE A TRAVELLING HAZARD ESPECIALLY FOR
HIGHER PROFILE VEHICLES.
THUNDERSTORMS ASSOCIATED WITH THIS STORM SYSTEM ARE FORECAST
TUESDAY THROUGH WEDNESDAY. SOME OF THE STORMS MAY BECOME STRONG OR
SEVERE TUESDAY NIGHT INTO EARLY WEDNESDAY...AS THE PARENT SYSTEM
MOVES ACROSS THE AREA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER HAZARD ASSOCIATED WITH THUNDERSTORMS. A SLIGHT CHANCE OF
SEVERE STORMS DOES EXIST TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TUESDAY NIGHT OR WEDNESDAY.
Strong Wind, Bollinger
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Butler forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Carter
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Carter forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Perry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Ripley forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Scott forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- February 9, 12:00 PM CST to 3:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Arizona, February 9 to 10, 200919 injured · 11 events
- High Wind in Iowa, February 9, 2009$110,000 · 52 kt wind · 12 events
- Heavy Snow in North Dakota, February 9 to 10, 2009$50,000 · 17 events
- Flooding in Iowa, February 9 to 15, 2009$70,000 · 7 events
- Damaging Winds in Texas, February 9, 2009$60,000 · 75 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 9, 2009$50,000 · 3 events
- Damaging Winds in Kansas, February 9, 200961 kt wind · 10 events
- High Wind in Kansas, February 9, 200955 kt wind · 10 events
- Wildfire in Georgia, February 9 to 11, 2009$15,000 · 1 event
- High Wind in Iowa, February 9, 20091 injured · 55 kt wind · 1 event
- Winter Weather in Michigan, February 9 to 10, 20098 events
- Heavy Snow in Arizona, February 9 to 15, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153940, 153941, 153942, 153943, 153944, 153945, 153946, 153947, 153948.